Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Salt Lake City, UT

July 14, 2001Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 14, 2001, 2:00 PM MDT for Kane County, Washington County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 14, 2001, 2:00 PM MDT (20:00 UTC)
Expired
Jul 14, 2001, 2:45 PM MDT
In force
45 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kane County, UT, Washington County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 142001
SVRSLC

UTC025-053-142045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  EXTREME SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 245 PM MDT

* AT 1251 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTHEASTERN MOHAVE COUNTY...OR
  ABOUT 28 MILES SOUTHEAST OF ST GEORGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  15 MILES WEST OF KANAB AT 230 PM
  OVER RURAL SOUTHWESTERN KANE COUNTY AT 230 PM MDT

INTENSE RAIN AND STRONG DAMAGING WINDS AND HAIL ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3703 11316 3700 11267 3711 11246 3714 11284

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 10:15 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 10:15 AM MDT, 3 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT SAT JUL 14 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BE OVER MOST OF
UTAH TODAY...WITH SOMEWHAT DRIER AIR OVER THE FAR WEST. THE DRIER
AIR WILL SPREAD EAST ON SUNDAY.

DISCUSSION...SHORTWAVE OVER NORTHERN ARIZONA MOVING TOWARDS THE FOUR
CORNERS. AN AREA OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED OVER
SOUTHERN UTAH...MOVING RAPIDLY NORTHEAST AHEAD OF THE SHORTWAVE.
CLOUDS AND SHOWERS GENERATING HIGH PRESSURE IN EASTERN UTAH AND THIS
IS SUPPORTING BREEZY SOUTH TO EAST WINDS INTO LOW PRESSURE OVER
NORTHWEST UTAH.

UPDATED TODAY FORECAST BASED ON CURRENT OBSERVATIONS.

TONIGHGT VORT MAX OVER NORTHERN CALIFORNIA MOVES NORTHEAST ACROSS
NORTHERN NEVADA. ASSOCIATED JET DEVELOPS OVER UTAH. RESULT IS
POTENTIAL FOR WIDESPREAD SHOWERS TONIGHT.

SLC 361 CDC 441  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:19 PM MDTFlash Flood WarningSLCTooele101 min
Jul 14, 4:12 PM MDTFlash Flood WarningSLCTooele88 min
Jul 14, 4:47 PM MDTFlash Flood WarningSLCMorgan103 min
Jul 14, 4:51 PM MDTSevere Thunderstorm WarningSLCKane44 min
Jul 14, 5:18 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele42 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.